Birth Control Patch Side Effects
While the birth control patch is widely used by women and is generally well tolerated, some users do experience some unwanted side effects. These effects can vary from mild (but annoying) to serious and potentially life-threatening. As always, women should talk to their doctors if they experience any worrisome side effects while using the birth control patch.
Some women will experience headaches from the birth control patch. For some this means increased intensity and severity of headache, while other women may simply have headaches more often.
The birth control patch can cause increased breast tenderness, sensitivity, and even pain. It may also increase the size of women’s breasts.
Weight Gain/Weight Loss
Some women will find that their weight changes after going on the patch. Some women find that the patch causes their appetite to increase and they subsequently gain weight, while some believe that the patch slows their metabolism down slightly and thereby causes them to gain weight. Other women have found that the patch causes them to retain extra water and thus their weight also increases slightly.
You may also like:
- NuvaRing vs Mirena : Side Effects
- Do Antibiotics Affect Mirena
- Do Antibiotics Affect IUD
- IUD Falling Out : What To Expected
- Nuvaring Side Effects
- Aubra Birth Control Reviews
Some women find that the patch causes nausea and vomiting. This can range from mild nausea to significant nausea, vomiting, and subsequent weight-loss.
About 2% of women in clinical trials decided to stop using the patch because of skin irritation. The adhesive in the contraceptive patch can cause itching, inflamed skin, and general skin irritation at the site of the patch. One way to minimize chances of skin irritation is to switch the site of the patch each week (ie – place the patch on one’s stomach on week, one’s back the next, and an upper arm the third week).
Some women experience increased irritability, dramatic mood swings, and depression while on the patch. This can range from mild feelings of “being down” to serious clinical depression.
The birth control may decrease the intensity and length of one’s menstrual bleeding. However, some women also experience irregular spotting and breakthrough bleeding.
In serious cases, the birth control patch can cause liver damage. Symptoms include severe stomach pain, dark-colored urine, light-colored stools, or jaundice (yellowing of the skin and/or the whites of the eyes).
Blood Clots and Cardiovascular Problems
All hormonal birth control, including the contraceptive patch, increases the chance of potentially fatal blood clots and strokes. Women who smoke tobacco products are at a significantly higher risk for this; consequently, physicians strongly advise women over the age of 35 not to smoke while while using the birth control patch. Women with blood pressure higher than 160/100 are also advised not to use hormonal birth control patch, as it puts them at increased risk for heart attacks and strokes.